Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 33, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 6, 2017, 12:43 PM EDT for 10 counties in Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2017, 12:43 PM EDT (16:43 UTC)
- Expired
- Apr 6, 2017, 1:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties City of Fredericksburg, VA, City of Manassas, VA, City of Manassas Park, VA, Culpeper County, VA, Fairfax County, VA, Fauquier County, VA, Orange County, VA, Prince William County, VA, Spotsylvania County, VA, Stafford County, VA
The radar
The Sterling radar (KLWX), 49 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 9:57 AM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Apr 6, 9:57 AM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
957 AM EDT Thu Apr 6 2017
.SYNOPSIS...
Low pressure will move northeast across the Great Lakes today
and tonight. Its associated cold front will cross the region
today. High pressure then builds over the area through early
next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low pressure at 13z is located near Cleveland, with the
secondary low appearing to be taking shape near the northwestern
tip of VA. The attendant cold front stretches south along the
Appalachians. Warm front has made some northward progress from
earlier this morning, now appearing to stretch from Shenandoah-
Prince William-Calvert. Some question how much this can advance
given the rain this morning. Round one of isentropic/shortwave
induced rain and storms has mainly been affecting areas east of
the Blue Ridge. Low levels are still stable, and thus the near
term threat for severe is low, although will need to watch cells
south of the warm front.
Cold frontal precipitation is located along the Appalachians,
with a noted increase in lightning near our southwest border in
the last hour. As this spreads east, it will likely pose the
biggest severe threat of this event, although that is still
somewhat in question, since ongoing convection is likely
affecting the vertical temperature/moisture profile. Ascent and
shear will be there though, it's just a question of
organization and instability. Will have to keep an eye on hydro
too, although moderate rates and some breaks between storms
should limit concerns to urban and low-lying ponding. Current
timing suggests the second area of storms will exit by 3 PM.
Previous discussion:
Both the surface and upper low will be tracking northeast today
while deepening impressively and taking on a negative tilt. That
will be drawing moisture northward. There will be low-level
stability to overcome, but since the timing looks to be a little
bit later than yesterday's guidance, there is a fighting chance
that can happen...especially south of DC. Hodographs still are
exhibiting some low-level curvature as well.
Primary concern would be straight line winds. But, if something
can develop in advance, that's where the helicity will come
into play. Hence, hail and a tornado or two are secondary risks.
Best instability, and thus severe risk, will be east of the
Blue Ridge.
By mid-late afternoon, drier air will be working in as the cold
front lifts northeast. There could still be some residual
showers as cooler air rushes in, but the thunder threat will be
over. Wouldn't rule out some small hail due to low freezing
level. Gradient winds will be quite strong in the cool sector,
with mean layer mixing above 30 kt. Am not going with a Wind
Advisory anywhere yet, but that may be a consideration.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
The air mass will continue to dry out tonight as the low lifts
northeast and colder/drier air move in. However, northwest flow
will be fairly deep, with numerous shortwaves to enhance lift.
The only question will be how cold will it get. It appears to be
sufficient for a period of upslope snow for the western slopes
of the Appalachians late tonight into Friday. Several inches
likely, but am not quite as certain as to how wet this snow will
be. Considering its April, the answer is probably it will be...
and that cuts down on ratios. There is room for another model
run before any possible Advisories.
The 500 mb trough axis associated with the upper low pivots
through Friday morning. Consequences of that will be chance
showers almost areawide, followed by another good burst of wind
given deep mixing. Not quite as much wind in the mean layer as
today, but should still be some 30 kt gusts.
Heights finally start to rise Friday night, and continue to do
so through Saturday. Still a tight pressure gradient, so
anticipate gusty winds will continue...especially during the day
with diurnal mixing. Temperatures will start to rebound as well.
But, night time temps on the cool side. Think there will be too
much wind for frost until Saturday night. The cooler of the two
nights will be Friday night. A freeze in outlying areas not out
of the realm of possibility. Saturday night will be a pinch
warmer, but areas of frost possible Saturday night.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure will be to the south Sunday. Upper level ridging will
move overhead by Sunday night resulting in dry conditions through
the start of the work week. High pressure will move off the coast
Sun night and southerly flow will increase by Monday. SW flow will
continue through Tuesday. A cold front will cross the region Tuesday-
Tuesday night bringing the chance for rain showers.
Temperatures will be above normal Sun-Tue. Cooler air returns for
Wednesday.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
IFR conditions affecting the terminals at the moment as round
one of rain/storms overspread low level stable airmass. Still
have some improvement as this round moves out and warm front
lifts north to at least DC, but exact evolution still somewhat
question, as round two of showers and storms quickly moves east
during the midday hours.
A cold front will accompany the second round of storms with a
wind shift to the SW. Some strong storms will be possible. Wind
gusts to 40-50kt will be the biggest threat, centered near 15-16Z
for CHO/MRB, 17-18Z for the metros...give or take an hour or
two. Brief aob IFR probable if a thunderstorm directly affects
an airfield.
From late this afternoon through tonight, VFR will prevail.
Gusty winds (30-35 kt) likely as the direction veers from
southwest to northwest. Winds will subside overnight before
picking back up again Friday. An upper level trough may bring
more brief MVFR on Friday, followed by gusty winds.
General improvement will come through Saturday night under VFR.
Winds will decrease through the period but remain gusty.
VFR conditions expected Sun-Mon as well.
&&
.MARINE...
Winds have become southerly and increased south of the warm
front which stretches from Piney Point to Plum Point. Expect
winds on northern waters to increase as the day progresses.
Initial round of rain and storms posing more of a lightning
threat than wind. Not only will there be a gradient concern,
but another period of thunderstorms will affect the waters
during the midday, bringing 40-50+ kt winds. Gradient winds
behind the storms will support Gales, late afternoon into
evening. Winds will diminish somewhat overnight, but another
disturbance will bring a renewed period of strong gusty winds
Friday into Friday evening. Have extended the Gale Warning for
all waters into Friday. Small Craft Advisories likely after that
Friday night and Saturday as the pressure gradient slowly
relaxes.
Southerly winds are expected on the waters Sun-Tue, but finally
below Small Craft thresholds.
&&
.TIDES/COASTAL FLOODING...
Water levels running 1.5 to 2 feet above astronomical
predictions. Have therefore needed to make some adjustments to
Advisories. Have added Calvert and southern Baltimore, where
anomalies support at least grazing minor thresholds. Have held
off on Harford for now considering high tide is not until 7 PM.
On the Potomac, southwest DC and Alexandria should match
previous cycle if not exceed it by a few inches. Have an
Advisory in effect through the day. Dahlgren will need to be
monitored as well, considering how close it came overnight.
Should have strong westerly winds tonight behind a cold front,
turning northwest by Friday. We are forecasting a gradual
decrease. While that will be the case, it remains to be seen how
quickly anomalies will be driven out. We may not be completely
out of the woods for the Thursday night into Friday morning
tide cycle.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 8 PM EDT this evening for DCZ001.
MD...Coastal Flood Advisory until 3 PM EDT this afternoon for
MDZ017-018.
Coastal Flood Advisory until 9 PM EDT this evening for MDZ011-
014.
VA...Coastal Flood Advisory until 8 PM EDT this evening for VAZ054.
WV...None.
MARINE...Gale Warning until 6 PM EDT Friday for ANZ530>543.
&&
SYNOPSIS...HTS
NEAR TERM...ADS/HTS
SHORT TERM...HTS
LONG TERM...HSK
AVIATION...ADS/HSK/HTS
MARINE...ADS/HSK/HTS
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Apr 6, 10:32 AM EDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1032 AM EDT Thu Apr 6 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1032 AM EDT Thu Apr 6 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms through mid- afternoon. South of Washington DC, there is an enhanced risk. Damaging winds will be the primary threat with isolated tornadoes and large hail also possible. Strong wind gusts may continue in the wake of the cold front late this afternoon and evening. A Gale Warning is in effect for the Maryland portion of the Chesapeake Bay and tidal Potomac River. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Gale Warning has been issued for the Maryland portion of the Chesapeake Bay and tidal Potomac River Friday. Areas of frost will be possible west of I-95 early Saturday and Sunday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-071000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1032 AM EDT Thu Apr 6 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms through mid- afternoon east of the Blue Ridge. Damaging winds will be the primary threat with isolated tornadoes and large hail also possible. Strong wind gusts may continue in the wake of the cold front late this afternoon and evening. A Winter Weather Advisory is in effect tonight for locations along and west of the Allegheny Front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The Winter Weather Advisory continues through 2 pm Friday. A freeze will be possible early Saturday morning west of the Blue Ridge. Areas of frost will be possible areawide early Sunday morning. The growing season has started along and east of the I-81 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Local storm report, Apr 6, 12:28 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1228 PM EDT THU APR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM TSTM WND GST 1 WSW NASONS 38.25N 78.04W
04/06/2017 M61 MPH ORANGE VA AWOS
&&
EVENT NUMBER LWX1701684
ADSLocal storm report, Apr 6, 12:34 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1234 PM EDT THU APR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM MARINE TSTM WIND POINT LOOKOUT 38.04N 76.32W
04/06/2017 M61 MPH ANZ537 MD BUOY
&&
EVENT NUMBER LWX1701685
WOODY!The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 10:32 AM EDT | Winter Weather Advisory | LWX | Highland | 27 hr |
| Apr 6, 11:41 AM EDT | Special Marine Warning | LWX | 64 min | |
| Apr 6, 11:41 AM EDT | Severe Thunderstorm Warning | LWX | King George, Stafford | 38 min |
| Apr 6, 12:03 PM EDT | Special Marine Warning | LWX | 87 min | |
| Apr 6, 12:17 PM EDT | Severe Thunderstorm Warning | LWX | Orange, Spotsylvania | 29 min |
| Apr 6, 12:50 PM EDT | Wind Advisory | LWX | Albemarle, Amherst, Augusta, Clarke, Frederick, Greene and 13 more | 30 hr |
| Apr 6, 1:00 PM EDT | Special Marine Warning | LWX | 45 min | |
| Apr 6, 1:12 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Fauquier, Loudoun, Prince William, Stafford and 5 more | 48 min |
| Apr 6, 1:26 PM EDT | Tornado Warning | LWX | Fairfax, Loudoun, Prince William | 19 min |
| Apr 6, 1:53 PM EDT | Special Marine Warning | LWX | 82 min | |
| Apr 6, 2:30 PM EDT | Special Marine Warning | LWX | 90 min | |
| Apr 6, 4:21 PM EDT | Special Marine Warning | LWX | 54 min | |
| Apr 6, 4:24 PM EDT | Freeze Watch | LWX | Albemarle, Amherst, Augusta, Clarke, Culpeper, Fauquier and 17 more | 21 hr |
| Apr 6, 7:57 PM EDT | Small Craft Advisory | LWX | 48 hr | |
| Apr 6, 3:18 AM EDT | Coastal Flood Advisory | LWX | Calvert, Harford, Saint Mary's | 25 hr |
| Apr 6, 1:57 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Howard, Montgomery | 48 min |
| Apr 6, 2:01 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Calvert, Howard, Montgomery, Prince George's and 1 more | 44 min |
| Apr 6, 2:48 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 27 min |
| Apr 6, 4:18 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Prince George's, Saint Mary's | 27 min |
| Apr 6, 6:15 PM EDT | Areal Flood Warning | LWX | Baltimore | 6 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.